Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 140, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 7, 2016, 11:48 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 11:48 PM CDT (04:48 UTC)
- Expired
- Jul 8, 2016, 12:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 12:02 AM CDT | TSTM WND DMG | Girard, KS | SEVERE THUNDERSTORM WIND GUSTS HAVE DOWNED SEVERAL POWER LINES IN GIRARD. |
| Jul 8, 12:03 AM CDT | TSTM WND DMG | Weir, KS | SEVERE THUNDERSTORM WIND GUSTS DAMAGED A ROOF OF A HOME. |
| Jul 8, 12:03 AM CDT | TSTM WND GST 0 | Weir, KS | SEVERE THUNDERSTORM WIND GUSTS DAMAGED A ROOF OF A HOME. |
| Jul 8, 12:23 AM CDT | TSTM WND DMG | Galena, KS | SEVERE THUNDERSTORM WIND GUSTS SNAPPED FOUR POWER POLES ON THE SOUTH SIDE OF GALENA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 8:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2840 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 10.7
The text
As transmitted.
226
WUUS53 KSGF 080448
SVRSGF
KSC021-037-080545-
/O.NEW.KSGF.SV.W.0140.160708T0448Z-160708T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN SOUTHEASTERN KANSAS...
CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1245 AM CDT
* AT 1147 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF HEPLER TO NEAR PARSONS...MOVING
SOUTHEAST AT 40 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING WIND
DAMAGE.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PITTSBURG... BAXTER SPRINGS...
FRONTENAC... COLUMBUS...
GALENA... GIRARD...
ARMA... CHEROKEE...
WEIR... LOWELL...
SHERMAN... MULBERRY...
SCAMMON... CHICOPEE...
MCCUNE... FRANKLIN...
ARCADIA... WALNUT...
WEST MINERAL... TREECE...
THIS SEVERE THUNDERSTORM WARNING WILL REPLACE THE PREVIOUS WARNING
FOR CRAWFORD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3768 9500 3767 9462 3749 9461 3749 9462
3700 9462 3700 9507 3738 9507 3739 9508
3762 9509
TIME...MOT...LOC 0447Z 324DEG 34KT 3769 9486 3741 9528
HAIL...1.00IN
WIND...60MPH
$$
SCHAUMANN4 follow-up statements
761
WWUS53 KSGF 080458
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 PM CDT THU JUL 7 2016
KSC021-037-080545-
/O.CON.KSGF.SV.W.0140.000000T0000Z-160708T0545Z/
CRAWFORD KS-CHEROKEE KS-
1158 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CRAWFORD AND CHEROKEE COUNTIES...
AT 1156 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF ARMA TO NEAR PARSONS...MOVING
SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT. THIS LINE OF STORMS HAS A HISTORY OF
DOWNING LARGE TREES.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
PITTSBURG... BAXTER SPRINGS...
FRONTENAC... COLUMBUS...
GALENA... GIRARD...
ARMA... CHEROKEE...
WEIR... LOWELL...
SHERMAN... MULBERRY...
SCAMMON... CHICOPEE...
MCCUNE... FRANKLIN...
ARCADIA... WALNUT...
WEST MINERAL... TREECE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3768 9500 3767 9462 3749 9461 3749 9462
3700 9462 3700 9507 3738 9507 3739 9508
3762 9509
TIME...MOT...LOC 0456Z 317DEG 40KT 3761 9477 3733 9519
HAIL...1.00IN
WIND...70MPH
$$
SCHAUMANN442
WWUS53 KSGF 080517
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 AM CDT FRI JUL 8 2016
KSC021-037-080545-
/O.CON.KSGF.SV.W.0140.000000T0000Z-160708T0545Z/
CRAWFORD KS-CHEROKEE KS-
1217 AM CDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CRAWFORD AND CHEROKEE COUNTIES...
AT 1215 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR FRONTENAC TO CHEROKEE TO 6 MILES SOUTH OF MCCUNE...
MOVING SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...LAW ENFORCEMENT. THIS LINE OF STORMS HAS A HISTORY OF
DOWNING LARGE TREES ACROSS CRAWFORD COUNTY.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
PITTSBURG... BAXTER SPRINGS...
FRONTENAC... COLUMBUS...
GALENA... GIRARD...
ARMA... CHEROKEE...
WEIR... LOWELL...
SHERMAN... MULBERRY...
SCAMMON... CHICOPEE...
MCCUNE... FRANKLIN...
ARCADIA... WEST MINERAL...
TREECE... ROSELAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3767 9462 3749 9461 3749 9462 3700 9462
3700 9507 3738 9507 3739 9508 3748 9508
3768 9486
TIME...MOT...LOC 0515Z 317DEG 40KT 3747 9465 3732 9481 3726 9506
HAIL...0.88IN
WIND...70MPH
$$
SCHAUMANN587
WWUS53 KSGF 080535
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 AM CDT FRI JUL 8 2016
KSC021-037-080545-
/O.CON.KSGF.SV.W.0140.000000T0000Z-160708T0545Z/
CRAWFORD KS-CHEROKEE KS-
1235 AM CDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN CRAWFORD AND CHEROKEE COUNTIES...
AT 1234 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CARL JUNCTION TO NEAR OSWEGO...MOVING SOUTH AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...LAW ENFORCEMENT. THIS STORM HAS A LONG HISTORY OF PRODUCING
WIND DAMAGE ACROSS EXTREME SOUTHEASTERN KANSAS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PITTSBURG... BAXTER SPRINGS...
FRONTENAC... COLUMBUS...
GALENA... CHEROKEE...
WEIR... LOWELL...
SHERMAN... SCAMMON...
CHICOPEE... MCCUNE...
WEST MINERAL... TREECE...
ROSELAND... SHERWIN...
HALLOWELL... CRESTLINE...
STIPPVILLE... FAULKNER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3750 9462 3749 9461 3749 9462 3700 9462
3700 9507 3738 9507 3739 9508 3748 9508
TIME...MOT...LOC 0534Z 007DEG 30KT 3717 9464 3716 9505
HAIL...0.88IN
WIND...60MPH
$$
SCHAUMANN463
WWUS53 KSGF 080545
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CDT FRI JUL 8 2016
KSC021-037-080555-
/O.EXP.KSGF.SV.W.0140.000000T0000Z-160708T0545Z/
CRAWFORD KS-CHEROKEE KS-
1245 AM CDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD AND CHEROKEE
COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN KANSAS...AND SOUTHWESTERN MISSOURI.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.
LAT...LON 3750 9462 3749 9461 3749 9462 3700 9462
3700 9507 3738 9507 3739 9508 3748 9508
TIME...MOT...LOC 0543Z 324DEG 34KT 3717 9464 3716 9505
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:27 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 7, 6:27 PM CDT, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Springfield MO 627 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 245 PM CDT Thu Jul 7 2016 After the last night storms system exited the region this morning, short wave ridging moved over the region. This has allowed most of the cloud cover to diminish and temperatures to climb into the middle 80s to around 90 degrees. With the additional rainfall overnight, humidities were once again high. Strong southerly winds were helping to keep some of the low level moisture from pooling across the region but also was aiding in bringing additional Gulf moisture into the region. Temperatures are expected to slowly climb into the upper 80s to lower 90s this afternoon with heat index values climbing into the 100 to 105 range across southeastern kansas. Similar to the past two nights, an MCS is expected to develop across the northern plains and move southeast and into Missouri overnight tonight. This system is expected to begin to move into central Missouri around midnight and move south through Friday morning. At this point, expectations tonight is for the potential for strong to severe thunderstorms to develop and impact much of the Ozarks tonight through Friday morning. The primary hazard will be damaging straight line winds though hail to the size of quarters will also be possible with the stronger updrafts. One thing that will aid as a focusing mechanism overnight, will be a cold front that will also begin to move towards the region. Models at this point do have some timing differences with the front with the ECMWF faster than the GFS. THe EC moves the front through by late Friday morning with the GFS slower, finally moving the front just south of the Missouri/Arkansas state line late Friday night into Saturday morning. .LONG TERM...(Friday Night through Thursday) Issued at 245 PM CDT Thu Jul 7 2016 The aforementioned cold front will become the focus for shower and thunderstorms development again Friday night into Saturday morning as the front stalls across southern Missouri or northern Arkansas. This will provide the focus for additional strong to severe thunderstorms as short wave energy moves across the region which will be on the eastern edge of the upper level ridge. Once again the expected threat will be for damaging winds and quarter size hail. One thing that will need to be watched as well is the potential for isolated flooding across the region as the stalled front will bring the potential for training storms over areas generally along and south of I-44. The upper level ridge will keep its position just west of the Ozarks through the weekend and into the next week which will bring additional chances for showers and thunderstorm activity to the Ozarks through Monday. Models attempt to shift the upper level ridge to the east or lay it over the region for the middle of next week before shunting it back west by the end of next week. This may allow for a return to high heat indices for the middle of next week, but may be short lived. Will monitor later forecasts for this though. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 627 PM CDT Thu Jul 7 2016 For the KSGF/KJLN/KBBG tafs: A rather tricky forecast for the TAF sites. Low level jet will strengthen again this evening with low level wind shear becoming likely after 03Z. Next question is convective potential. Short term models suggesting storms developing across central Missouri this evening and then spread southeast overnight. Still uncertain as to impact at the Aerodromes, but any impact would likely be after 06Z. VFR conditions expected, with MVFR possible within any storms. will include Prob30 for this possibility. There will likely be ongoing convection Friday morning as a frontal boundary slides into southern Missouri by afternoon. This will likely be the focal point for more storms that may impact that terminals late in the TAF period. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Raberding
Hazardous weather outlook, Jul 7, 11:32 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1132 PM CDT THU JUL 7 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090445- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1132 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. DISCUSSION... A STORM COMPLEX OVER EASTERN KANSAS WILL CONTINUE TO MOVE EAST-SOUTHEAST ACROSS SOUTHEAST KANSAS AND CENTRAL AND SOUTHERN MISSOURI OVERNIGHT TONIGHT. WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS MAY BE POSSIBLE WITH THIS ACTIVITY OVERNIGHT. IN ADDITION LOCALLY HEAVY RAINFALL WILL RESULT IN A LIMITED FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM POTENTIAL IS EXPECTED TO CONTINUE FRIDAY AND THROUGH THE WEEKEND...AS A WEAK FRONTAL BOUNDARY MOVES SOUTH INTO THE REGION AND STALL ACROSS SOUTHERN MISSOURI. THIS STALLED FRONT MAY ALSO BECOME THE FOCUS FOR SOME LOCALIZED HEAVY RAINFALL THAT MAY LEAD TO FLOODING. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING. STRONG WIND GUSTS AND ISOLATED FLOODING WILL BE THE MAIN SEVERE WEATHER CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) RABERDING
In the hours before
Local storm report, Jul 7, 11:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG FORT SCOTT 37.84N 94.71W
07/07/2016 BOURBON KS LAW ENFORCEMENT
SEVERE THUNDERSTORM WIND GUSTS WAS DAMAGING TREES IN FORT
SCOTT. SEVERAL LARGE LIMBS HAD BEEN RIPPED OUT OF TREES.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:06 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 54 min |
| Jul 8, 1:05 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.